DIC and Acquired Anticoagulant Deficiency

Although increased thrombin generation occurs in virtually all patients with HIT, overt decompensated DIC, defined as reduced fibrinogen levels or an otherwise unexplained increase in the INR, is relatively uncommon, occurring in about 510% of patients (Natelson et al., 1969; Klein and Bell, 1974; Zalcberg et al., 1983; Castaman et al., 1992; Betrosian et al., 2003). Protein C consumption is also well compensated, as protein C levels are usually within the normal range when HIT is diagnosed (Warkentin et al., 1997).

Nevertheless, acquired natural anticoagulant failure from DIC could contribute to thrombosis in some patients with HIT. Markedly reduced antithrombin levels were found in a young woman with three-limb DVT and bilateral adrenal infarction complicating HIT; following recovery, antithrombin levels were normal (unpublished observations of the author). This hypothesis implies that plasmapheresis could benefit patients by correcting acquired anticoagulant deficiency; if so, the replacement fluid must be plasma, rather than albumin, to correct antithrombin and other natural anticoagulant deficiencies.

Other patients with HIT-associated DIC evince clinical signs of microvascular thrombosis. For example, Figure 13 shows livedo reticularis and patchy foot necrosis (despite palpable foot pulses) in a postoperative cardiac surgery patient with HIT (platelet count nadir, 39 X 109/L) complicated by hypofibrinogenemic DIC. Evidence for acquired natural anticoagulant failure included mildly reduced antithrombin levels (0.76 U/mL; normal, 0.77-1.30 U/mL) and moderately reduced protein C activity (0.50U/mL; normal, 0.70-1.80U/mL) that subsequently resolved. Free protein S levels were normal (1.12 U/mL; normal, 0.62-1.38 U/mL). Evidence for DIC included a fibrinogen of 1.2 g/L (normal, 1.5-4.0 g/L) that rose to 4.7 g/L 1 wk later during therapeutic-dose danaparoid therapy, a strongly positive protamine sulfate paracoagulation assay (4+ reactivity at 15 min; normal, no reactivity), a fibrin D-dimer level that was greater than 2000 mg/L (normal, <500 mg/L), and the presence of red cell fragments. Additionally, the INR was elevated at 1.6 (normal, 0.9-1.2), even though coagulation factors VII, V, X, and II all measured between 0.73 to 0.83 U/mL (normal, 0.50-1.50 U/mL). The anticoagulant treatment was successful in avoiding limb amputation. In my experience, limb ischemia and necrosis associated with DIC that occurs in the absence of large artery thrombotic occlusion or warfarin therapy is the least common explanation for limb loss in HIT.

Livedo reticularis is also discussed on p. 48.

FIGURE 13 (See color insert) Clinical manifestations of DIC. (A) Livedo reticularis. (B) Patchy ischemic necrosis of right foot. This 70-yr-old woman developed HIT-associated DIC with hypofibrinogenemia, elevated INR, and reduced antithrombin and protein C activity levels 9 days after emergency cardiac surgery for cardiac catheterization-associated dissection of the left main coronary artery (see text for additional clinical information).

FIGURE 13 (See color insert) Clinical manifestations of DIC. (A) Livedo reticularis. (B) Patchy ischemic necrosis of right foot. This 70-yr-old woman developed HIT-associated DIC with hypofibrinogenemia, elevated INR, and reduced antithrombin and protein C activity levels 9 days after emergency cardiac surgery for cardiac catheterization-associated dissection of the left main coronary artery (see text for additional clinical information).

0 0

Post a comment